NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, February 9, 2016
Addiction and Substance Abuse
Post withdrawal symptoms
after abrupt discontinuation of alcohol,and bipolar meds(celexa,seroquil,lithium )is it possible for a chonic alcoholic to suffer withdrawal symptoms 9 days after last drink and bipolar meds --hallucinations,altered mental status ,confusion,agitation and memory loss of such episode--can acutr withdrawal symptons last a long time
Thank you for the good question. Alcohol withdrawal can occur in two phases. An initial phase that lasts for 3-4 days is characterized by:
Then a delayed phase ("DT's") that can occur 3-7 days after the last drink, typically lasts for a few to several days once it begins, and is characterized by a reoccurrence of the sweats and shakes accompanied by:
- and no memory after it has resolved.
It sounds like this may have been what happened. DT's are rare (~3% of people with sever drinking problems have them) and are very serious sometimes being fatal.
Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University